Women beware--many popular drugs increase risk of bone fracture

Finally Getting it Right

What most women don’t know about drugs and bone health could fill a book (or at least an e-Alert).

No thanks to the FDA!

The agency has sure not made it any easier for women to sort out fact from fiction when it comes to bisphosphonates (the class of osteoporosis drugs that includes Fosamax, Boniva, Reclast, and Actonel).

This past March, FDA officials announced that their review of bisphosphonate studies produced no evidence that the drugs increase risk of fractures to the thighbone (femur) below the hip joint.

But then last month (FINALLY!), the agency issued a long- overdue warning about risk of those very fractures in patients treated with bisphosphonates.

You can just imagine the women out there who are shaking their heads in wonder, thinking, “But Sally Field told me this drug would PROTECT me from fracture.”

Sally is probably shaking her head in wonder too, thinking, “What have I done?”

Heart burned and anti-depressed

I hope Sally isn’t beating herself up too badly. Sure, it’s a stupefying irony that so many osteoporosis drugs may increase fracture risk. But there are actually three other classes of very popular drugs that put women’s bones in considerable danger.

PROTON PUMP INHIBITORS
Three years ago I mentioned a study that linked the use of PPI heartburn drugs to an increased risk of hip fracture. In subjects who used a PPI over a long period, fracture risk increased significantly. The following year, another study reported: “Use of proton pump inhibitors for 7 or more years is associated with a significantly increased risk of an osteoporosis-related fracture.”

ASTHMA INHALERS
Doctors have known for some time that taking steroids in pill form contributes to bone loss. In a 2001 study of 109 women between the ages of 18 and 45, researchers found that subjects who took frequent puffs from asthma inhalers significantly increased their rate of bone loss. Researchers recommended that asthma patients use the lowest effective dose from inhalers, engage in weight-bearing exercise, and supplement with calcium and vitamin D.

ANTIDEPRESSANTS
In a five-year trial that followed 8,000 women over the age of 65, subjects who took antidepressant drugs were found to be 70 percent more likely to suffer disabling hip fractures. Researchers suspect that reduced alertness, prompted by the drug use, may have played a role in the higher incidence of fractures.

BISPHOSPHONATES
I have one last note on bisphosphonates from an HSI member named Alice who happens to be an M.D.: “Be sure to tell everybody that oral surgeons won’t touch people on bisphosphonates either because their ability to heal extraction sites or oral injuries is less and they also might risk a lower success rate with implants.

“Since a lot of us over 55 have dental problems this is a BIG issue especially for women who are targeted more heavily with the bisphosphonate promotions. Tell them weight-bearing exercise and good veggies will do much more. Thanks for spreading the word!”

Spreading the word? Great idea!

Please forward this e-mail to the women in your life who take great efforts to care for their bone health. And hopefully that description fits ALL the women in your life.

To Your Good Health,

Jenny Thompson

Sources:
“FDA: Possible increased risk of thigh bone fracture with bisphosphonates” FDA, 10/13/10, fda.gov

Get urgent health alerts, warnings and insights delivered straight to your inbox